Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2003, 2:00 AM CDT for Russell County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2003, 2:00 AM CDT (07:00 UTC)
- Expired
- May 19, 2003, 3:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Russell County, KS
The radar
The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -363 J/kg
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
540 WUUS53 KICT 190700 SVRICT KSC167-190800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 200 AM CDT MON MAY 19 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 300 AM CDT. * AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF EMMERAM...OR ABOUT 16 MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR PARADISE AROUND 205 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING HALF DOLLAR SIZED HAIL. SEEK A STURDY SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 300 AM CDT. LAT...LON 3909 9914 3894 9906 3903 9874 3919 9881 $$ /ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 9:00 PM CDT, 5 hours earlier.
Area forecast discussion, May 18, 9:00 PM CDT, 5 hours before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 900 PM CDT SUN MAY 18 2003 MODELS SHOW MODEST ISENTROPIC UPGLIDE SETTING UP IN THE 305-315K LAYER OVER NW KS TONIGHT. THIS LIFT SHOULD PROVIDE AMPLE UPWARD VERTICAL MOTION FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. THIS AREA OF UPGLIDE WILL MOVE INTO CENTRAL KS BY THE EARLY MORNING HRS AND SPREAD INTO S CENTRAL KS A BIT LATER ON. FOG CHANCES LOOK TO RESIDE MAINLY OVER SE KS TNGHT AS PREVIOUS SHIFT ELUDED TOO...OTHERWISE GOING FCST LOOKS TO BE RIGHT ON TRACK WITH ONLY MINOR TWEAKS TO GRIDS. FCSTID = 15/JAKUB -------------------------------------------------------------------- 300 PM CDT SUN MAY 18 2003 FCST FOCUS ON TIMING OF FRONT AND IMPACT ON TEMPS/PRECIP CHCS. LATEST WATER VAPOR LOOP SHOWS UNSEASONABLY COLD UPPER TROUGH ACROSS THE NORTHERN ROCKIES. AHEAD OF THIS TROUGH, SOUTHWESTERLY FLOW HAS DRAGGED WARM TEMPERATURES IN THE 800-700MB LAYER ACROSS THE AREA. LATEST RUC ANALYSIS SUGGESTS 700MB TEMPS IN THE +12 TO +14C RANGE MOVING ACROSS THE CWA TONIGHT. SURFACE PATTERN REMAINS INFLUENCED BY DEPARTING UPPER LOW. THIS HAS KEPT ORGANIZED SOUTH FLOW ACROSS THE HIGH PLAINS. THAT SAID, BOUNDARY LAYER MOISTURE REMAINS IN THE 60 TO 65F FOR SURFACE DEWPOINTS WITH 5 TO 10C 850MB DEWPOINTS. FOR TONIGHT, EXPECT PLENTY OF HIGH CLOUDS THAT SHOULD AID IN KEEPING MORE WIDESPREAD FOG FROM FORMING. PATCHY FOG SEEMS POSSIBLE AGAIN ACROSS THE SE GIVEN EXPECTED LIGHT SE 5 TO 10 MPH WIND AND LOW 60S DEWPOINTS. LATEST GFS/ETA ALSO SUGGEST CAPPING INVERSION DIMINISHING TOWARD 12Z AS THETA SFCS RISE BEHIND FRONT...WHICH IS NOW EXPECTED TO SURGE INTO/THROUGH CENTRAL KS BY 15Z. HAVE LEFT GOING TEMPS AS IS FOR HIGHS BUT EXPECT HIGHS TO OCCUR MIDDAY WITH FALLING TEMPS LIKELY BY LATE DAY. CONVECTION STILL APPEARS TO FIRE IMMEDIATELY ALONG AND BEHIND THE FRONT WITH LATEST INSTABILITY PROGS INDICATING 1000J/KG OF ELEVATED CAPE IMMEDIATELY BEHIND THE FRONT WITH UP TO 2500J/KG OF SFC BASED CAPE/NO CAP POSSIBLE AHEAD OF THE FRONT IF...IF TEMPS CAN REACH THE MIDDLE 80S...NO SO SURE THIS WILL HAPPEN...EVEN ACROSS THE SE. IN ANY EVENT, RISING THETA SFCS BEHIND THE FRONT SUGGEST PLENTY OF UPWARD MOTION FOR THUNDERSTORMS BY LATE DAY...ELEVATED SUPERCELLS NOT OUT OF THE QUESTION INITIALLY ACCORDING TO CONRAD/BUFKIT SOUNDING PROFILES. GREATER CHCS EAST OF ICT...THEN INTO OK WITHIN GREATEST 850-700MB THETA E AXIS. NORTH WINDS OF 25 TO 35 MPH THEN WILL OCCUR FROM 00Z-06Z TOMORROW NIGHT PUSHING ADVISORY CRITERIA. LINGERING PRECIP CHCS INTO EARLY TUES ACROSS THE SE LOOKS REASONABLE BEFORE A MAINLY DRY AND SEASONABLE PERIOD SETS IN THROUGH THE END OF THE WEEK. SOME POTENTIAL FOR UPSLOPE FLOW/NORTHWEST FLOW HYBRID REGIME TO SET UP HOWEVER AT THIS TIME IT APPEARS TO BE MORE FAVORABLE FOR PRECIP TO REMAIN ACROSS THE HIGH PLAINS...WEST OR NORTH OF THE CWA WITHIN 850-700MB THETA E RIDGE. FCSTID = 11 ICT 63 75 47 65 / 10 40 40 5 HUT 61 71 46 64 / 10 40 30 0 EWK 62 74 46 64 / 10 50 40 0 EQA 62 77 47 65 / 10 60 40 5 WLD 64 78 50 66 / 10 60 50 10 RSL 60 63 45 64 / 30 50 10 0 GBD 60 66 46 64 / 20 40 20 0 SLN 60 69 45 64 / 20 60 30 0 MPR 62 74 46 64 / 10 50 40 0 CFV 63 85 50 66 / 10 60 60 20 CNU 62 83 49 65 / 10 60 60 20 K88 62 82 48 65 / 10 60 50 20 .ICT...NONE.
Hazardous weather outlook, May 18, 12:01 PM CDT, 13 hours 59 minutes before
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
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 2:58 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.